×

Local bifurcations and codimension-3 degenerate bifurcations of a quintic nonlinear beam under parametric excitation. (English) Zbl 1143.74334

Summary: This paper presents the analysis of the local and codimension-3 degenerate bifurcations in a simply supported flexible beam with quintic nonlinear terms subjected to a harmonic axial excitation for the first time. The quintic nonlinear equation of motion with parametric excitation is derived using the Hamilton’s principle. The parametrically excited system is transformed to the averaged equations using the method of multiple scales. Numerical method is used to compute the bifurcation response curves based on the averaged equations. The investigations are made on the effects of quintic nonlinear terms and parametric excitation on the local bifurcations. The stability of trivial solution is analyzed. With the aid of normal form theory, the explicit expressions are obtained for normal form associated with a double zero eigenvalues and \(Z_2\)-symmetry of the averaged equations. Based on normal form, the analysis of codimension-3 degenerate bifurcations is performed for a simply supported quintic nonlinear beam with the focus on homoclinic and heteroclinic bifurcations. It is found from the analysis of homoclinic and heteroclinic bifurcations that multiple limit cycles may simultaneously exist for quintic nonlinearity. In particular, the number of limit cycles can be precisely determined analytically. New jumping phenomena are discovered in amplitude modulated oscillations.

MSC:

74H60 Dynamical bifurcation of solutions to dynamical problems in solid mechanics
34C23 Bifurcation theory for ordinary differential equations
37G15 Bifurcations of limit cycles and periodic orbits in dynamical systems
37N15 Dynamical systems in solid mechanics
70K50 Bifurcations and instability for nonlinear problems in mechanics
74K10 Rods (beams, columns, shafts, arches, rings, etc.)
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Ariaratnam, S. T.; Xie, W. C., Chaotic motion under parametric excitation, Dyn. Stab. Syst., 4, 111-130 (1989) · Zbl 0688.58026
[2] Balachandran, B.; Nayfeh, A. H., Observations of modal interactions in resonantly forced beam-mass structures, Nonlinear Dyn., 2, 77-117 (1991)
[3] Restuccio, J. M.; Krousgrill, C. M.; Bajaj, A. K., Nonlinear nonplanar dynamics of a parametrically excited inextensional elastic beam, Nonlinear Dyn., 2, 263-289 (1991)
[4] Abou-Rayan, A. M.; Nayfeh, A. H.; Mook, D. T.; Nayfeh, M. A., Nonlinear response of a parametrically excited buckled beam, Nonlinear Dyn., 4, 499-525 (1993)
[5] Svensson, I., Dynamic buckling of a beam with transverse constraints, Nonlinear Dyn., 11, 315-328 (1996)
[6] Chin, C. M.; Nayfeh, A. H., Three-to-one internal resonance in hinged-clamped beams, Nonlinear Dyn., 12, 129-154 (1997) · Zbl 0885.73030
[7] Arafat, N. H.; Nayfeh, A. H.; Chin, C. M., Nonlinear nonplanar dynamics of parametrically excited cantilever beams, Nonlinear Dyn., 15, 31-61 (1998) · Zbl 0910.73034
[8] Siddiqui, S. A.; Golnaraghi, M. F.; Heppler, G. R., Dynamics of a flexible cantilever beam carrying a moving mass, Nonlinear Dyn., 15, 137-154 (1998) · Zbl 0904.73031
[9] Kreider, W.; Nayfeh, A. H., Experimental investigation of single-mode responses in fixed-fixed buckled beam, Nonlinear Dyn., 15, 155-177 (1998) · Zbl 0899.73007
[10] Lacarbonara, W.; Nayfeh, A. H.; Kreider, W., Experimental validation of reduction methods for nonlinear vibrations of distributed-parameter system: analysis of a buckled beam, Nonlinear Dyn., 17, 95-117 (1998) · Zbl 0968.74503
[11] Lenci, S.; Menditto, G.; Tarantino, A. M., Homoclinic and heteroclinic bifurcations in the non-linear dynamics of a beam resting on an elastic substrate, Int. J. Non-Linear Mech., 34, 615-632 (1999) · Zbl 1342.74017
[12] Nayfeh, A. H.; Lacarbonara, W.; Chin, C. M., Nonlinear normal modes of buckled beam: three-to-one and one-to-one internal resonances, Nonlinear Dyn., 18, 253-273 (1999) · Zbl 0960.74032
[13] Dumortier, F.; Roussarie, R.; Sotomayor, J., Generic 3-parameter families of vector fields on the plane, unfolding a singularity with nilpotent linear part. The cusp case, Ergodic Theory Dyn. Syst., 7, 375-413 (1987) · Zbl 0608.58034
[14] Dumortier, F.; Roussarie, R.; Sotomayor, J., Generic 3-parameter families of planar vector fields, unfolding of saddle, focus and elliptic singularities with nilpotent linear part, (Lecture Notes in Mathematics, 1480 (1991), Springer-Verlag: Springer-Verlag New York), 1-164 · Zbl 0755.58002
[15] Li, C.; Rousseau, C., A system with three limit cycles appearing in a Hopf bifurcation and dying in a homoclinic bifurcation: The cusp of order 4, J. Differen. Equat., 79, 132-167 (1989) · Zbl 0684.34048
[16] Li, C.; Rousseau, C., Codimension 2 symmetric bifurcations and application to 1:2 resonance, Can. J. Math., XLII, 191-212 (1990) · Zbl 0714.58039
[17] Li, J. B.; Chan, H. S.Y.; Chung, K. W., Investigations of bifurcations of limit cycles in \(Z_2\)-equivariant planar vector fields, Int. J. Bifurcat. Chaos, 12, 2137-2157 (2002) · Zbl 1047.34043
[18] Li, J. B., Hilbert’s 16th problem and bifurcations of planar polynomial vector fields, Int. J. Bifurcat. Chaos, 13, 47-106 (2003) · Zbl 1063.34026
[19] Dangelmayr, G.; Guckenheimer, J., On a four parameter family of planar vector fields, Arch. Rational Mech. Anal., 79, 321-352 (1987) · Zbl 0654.34025
[20] Sethna, P. R.; Shaw, S. W., On codimension-three bifurcations in the motion of articulated tubes conveying a fluid, Physica D, 24, 305-327 (1987) · Zbl 0623.76048
[21] Zhang, W., Computation of the higher order normal form and codimension three degenerate bifurcation in a nonlinear dynamical system with \(Z_2\)-symmetry, Acta Mech. Sinica, 25, 548-559 (1993)
[22] Joyal, P., The cusp of order \(N\), J. Differen. Equat., 88, 1-14 (1994) · Zbl 0721.34020
[23] Skeldon, A. C.; Moroz, I. M., On a codimension-three bifurcation arising in a simple dynamo model, Physica D, 117, 117-127 (1998) · Zbl 0944.34032
[24] Zhang, W.; Yu, P., A study of the limit cycles associated with a generalized codimension-3 Lienard oscillator, J. Sound Vib., 231, 145-173 (2000) · Zbl 1237.70063
[25] Zhang, W.; Yu, P., Degenerate bifurcation analysis on a parametrically and externally excited mechanical system, Int. J. Bifurcat. Chaos, 11, 689-709 (2001)
[26] Nayfeh, A. H.; Mook, D. T., Nonlinear oscillations (1979), Wiley-Interscience: Wiley-Interscience New York · Zbl 0418.70001
[27] Petrov, G. S., Number of zeroes of complete elliptic integrals, Funct. Anal. Appl., 18, 148-150 (1984) · Zbl 0567.14006
[28] Petrov, G. S., Elliptic integrals and their nonoscillation, Funct. Anal. Appl., 20, 37-40 (1986) · Zbl 0656.34017
[29] Petrov, G. S., Complex zeroes of an elliptic integral, Funct. Anal. Appl., 21, 247-248 (1987) · Zbl 0633.33002
[30] Nayfeh, A. H.; Chin, C. M., Nonlinear interactions in a parametrically excited system with wide spaced frequencies, Nonlinear Dyn., 7, 195-216 (1995)
[31] Zhang, W.; Ye, M., Local and global bifurcations of valve mechanism, Nonlinear Dyn., 6, 301-316 (1994)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.